Clinical Practice and Cases in Emergency Medicine
The Case of Ketamine Allergy
- Author(s): Bylund, William
- Delahanty, Liam
- Cooper, Maxwell
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2017.7.34405
Ketamine is often used for pediatric procedural sedation due to low rates of complications, with allergic reactions being rare. Immediately following intramuscular (IM) ketamine administration, a three-year-old female rapidly developed facial edema and diffuse urticarial rash, with associated wheezing and oxygen desaturation. Symptoms resolved following treatment with epinephrine, dexamethasone and diphenhydramine. This case presents a clinical reaction to ketamine consistent with anaphylaxis due to histamine release, but it is uncertain whether this was immuno globulin Emediated. This is the only case reported to date of allergic reaction to IM ketamine, without coadministration of other agents.